Q. From about 1985 till about 2005, my blood pressure ran about 150/90, and I needed antihypertensive medications. In 2003, I planted several citrus trees, including two pink grapefruits.
When they started to bear fruit, I ate lots of grapefruit and made gallons of juice (which I froze). I enjoyed the juice as the harvest faded.
The past several years, my blood pressure has been about 130/75. Two doctors told me to keep up the grapefruit routine and cut back on the meds! I feel wonderful.
A. Both animal and human research suggest that grapefruit may indeed have an impact on blood-vessel flexibility and lower blood pressure (Phytotherapy Research, July 2009; Metabolism, July 2012). Other foods that can help lower blood pressure include beets, green, leafy vegetables and dark chocolate.
To learn more about natural ways to control hypertension, readers may wish to consult our Guide to Blood Pressure Treatment. People who take blood pressure or cholesterol medications must be cautious about grapefruit, though. It can interact with many drugs to make them more dangerous. There is detailed information in our Guide to Grapefruit Interactions. Anyone who would like both copies may send $5 in check or money order with a long (No. 10), stamped (66 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. BJ-79, P.O. Box 52027, Durham, NC 27717-2027. They can be downloaded for $2 each from our website: www.peoplespharmacy.com.
Israeli researchers have found that red grapefruit not only lowers blood pressure but also cholesterol and triglycerides (American Journal of Hypertension, October 2005; Journal of Agricultural and Food Chemistry, March 8, 2006).
Q. I tried taking cinnamon capsules so as not to waste them after my husband gave up on them. Overnight, I felt like something was biting me when I went to sleep.
It got worse and worse. Even during the day, I felt like I had bugs crawling all over me. I bombed the house and spent a fortune at the doctor’s getting blood work done.
I asked my doctors and my pharmacist if cinnamon would cause this, since it is the only thing that I could think of. They mostly laughed at me.
I finally stopped taking the capsules, and the next night I was 80 percent better. Within a week, the sensation was completely gone. I eventually found someone else on the Internet who had the same reaction. So I discovered on my own how a seemingly innocuous spice could cause such havoc.
A. There are numerous reports of rash occurring where cinnamon comes in contact with the skin (contact dermatitis). Reactions like yours seem to be relatively uncommon, except when people take high doses.
Q. My 18-year-old son became depressed. I did some research before taking him to the doctor, so I encouraged her to check his vitamin D level.
Lo and behold, it was below the normal level at 20 ng/ml. After two months of supplementation (5,000 IU/day), his levels are now high normal (59 ng/ml), and he is no longer depressed. This is much better than meds since it was inexpensive and without side effects.
A. Correcting vitamin D deficiency can help alleviate depression in some patients (Journal of Clinical Psychopharmacology, June 2013). Your son’s vitamin D levels should be carefully monitored. At 5,000 IUs per day, some people could end up with too much vitamin D in their bodies. He may need to cut back now that he is in the normal range.